Alert archive / Kentucky / Special Weather Statements in 2017
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Apr 5, 2017, 9:21 PM EDT for Estill County, Powell County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2017, 9:21 PM EDT (01:21 UTC)
- Expired
- Apr 5, 2017, 9:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Jackson, KY
Counties Estill County, KY, Powell County, KY
The radar
The Jackson,KY radar (KJKL), 52 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
476
WWUS83 KJKL 060121
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
921 PM EDT WED APR 5 2017
KYZ050-058-059-111-060145-
Montgomery-Lee-Estill-Powell-
921 PM EDT WED APR 5 2017
...A STRONG THUNDERSTORM WILL AFFECT POWELL...SOUTHEASTERN
MONTGOMERY...ESTILL...SOUTHWESTERN MENIFEE...NORTH CENTRAL LEE AND
WESTERN WOLFE COUNTIES...
At 920 PM EDT, a strong thunderstorm was located over Blackburn, or 8
miles southwest of Irvine, moving northeast at 55 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Stanton, Irvine, Jeffersonville, Clay City, Ravenna, Pilot, Bowen,
Rice Station, Kings Station, Calloway Crossing, Wiseman Crossing
Station, Winston, Patsey, Wisemantown, Vaughns Mill, Hardwick,
Weedon, Natural Bridge S.p., Knowlton and Haystack.
LAT...LON 3790 8376 3786 8368 3783 8366 3782 8363
3772 8371 3771 8370 3759 8408 3765 8411
3767 8409 3768 8410 3773 8409 3795 8378
TIME...MOT...LOC 0120Z 237DEG 47KT 3764 8411
$$
RAYWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Apr 5, 9:11 PM EDT, 10 minutes earlier.
Area forecast discussion, Apr 5, 9:11 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 911 PM EDT Wed Apr 5 2017 .MESOSCALE DISCUSSION... Issued at 910 PM EDT WED APR 5 2017 Current conditions across eastern Kentucky feature the line of storms that entered the counties along and north of the Mountain Parkway have organized and are currently increasing in speed as they shift more easterly now. A semi discrete cell crossed into Montgomery County has now merge with the line and now pose a more of a wind threat. Thus have extended the Tornado Watch further east to account for the organization of the line. Some additional development continues to the south entering the I-75 corridor posing some marginally severe potential but overall, instability is on the wane as the watch will only continue for another hour. Will continue to monitor as the event heads into the later evening to determine if the watch needs to be extended but this will now seem to depend upon further organization to the south. && .UPDATE... Issued at 622 PM EDT WED APR 5 2017 So far the isolated storms that have affected the western part of our forecast area have remained below severe limits. However, severe storms from Burkesville KY north to near Cincinnati OH are moving northeast and will begin to affect our southwest counties around 7 PM. SPC tornado climatology shows that our southwest counties were well within the range of all severe weather parameters except LCL, which was too high. However the earlier showers there may have helped lower the LCL, so the tornado threat will need to be monitored as storms move into the Lake Cumberland area. && .SHORT TERM...(This evening through Thursday night) Issued at 358 PM EDT WED APR 5 2017 While dewpoints remain in the 40s across the eastern part of the forecast area, low level moisture is surging north into central KY and as far east as the Lake Cumberland area. The dewpoint is up to 59 at Monticello and 58 at the McCreary County Mesonet site. The higher dewpoints line up well with the tornado watch that was just issued by SPC. Storms are beginning to develop across western and central KY and storms are expected to move into the forecast area after 6 PM this evening. Current timing indicates the greatest severe threat will exist from 6 PM to midnight. Storms should evolve into a broken line with embedded supercells as they move east into and across the forecast area this evening. Low pressure near Evansville IN will deepen as it moves northeast tonight, and the cold front which has just moved into western KY will surge east across the forecast area tonight. Once the thunderstorms there will be a lull, then showers will spread back across the area later tonight as wrap around moisture surges into the area as low pressure moves northeast. Thursday will be windy with temperatures near steady in the 40s or falling through the 40s. Wind gusts on Thursday will be 25 to 35 with a few isolated higher gusts. In elevations above 3K feet snow showers are expected by Thursday afternoon. Colder air will continue to pour into the area Thursday night, with rain showers and snow showers continuing. Lows Thursday night will be above freezing expect for the higher terrain near the VA border. As such snow accumulation is not expected except in the higher terrain. Black Mountain may see a couple of inches of snow Thursday night. .LONG TERM...(Friday through Wednesday) Issued at 358 PM EDT WED APR 5 2017 Surface high pressure will build into the area for the end of the week, and with clearing skies a freeze will be possible Friday night. As the high shifts east, temperatures will not be as cold Saturday night, but frost will still be possible in colder valley location Saturday night. With the high shifting off the eastern seaboard on Sunday, and upper level ridging building into the area we will see a warming trend which will last into the first part of the coming week. An upper level short wave trough and associated surface low will move from the plains into the Great Lakes on Tuesday with a cold front moving across our area. This will bring a chance of showers and thunderstorms, with slightly cooler air following for mid week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) ISSUED AT 738 PM EDT WED APR 5 2017 A broken line of thunderstorms will move across the area this evening. Some of the storms may be severe, mainly in the northwest part of the forecast area. It is uncertain whether SME and LOZ will be affected by storms so will go with VCTS there for now, and carry a 2 hour window of storms at the other TAF sites. The storms should move east of the forecast area around 05Z. A cold front pushing east across the area will bring the thunderstorms this evening.The front will push east of the area tonight and gusty south winds will shift to the southwest tonight and then to the west on Thursday. West winds on Thursday will gust to 25 to 30 knots. Outside of thunderstorms VFR conditions will prevail this evening, but low cloud will move into the area behind the front with IFR to MVFR ceilings prevailing on Thursday. There will also be showers on Thursday, with some snow in the highest elevations of far southeast KY. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...SHALLENBERGER UPDATE...SBH SHORT TERM...SBH LONG TERM...SBH AVIATION...SBH
Hazardous weather outlook, Apr 5, 8:55 PM EDT, 26 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 855 PM EDT Wed Apr 5 2017 KYZ044-050>052-058>060-068-069-079-080-083>085-104-106-070400- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Elliott-Morgan- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Sandy Hook, and West Liberty 855 PM EDT Wed Apr 5 2017 ...TORNADO WATCH 127 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will continue this evening. Some storms will still be severe. Large hail, damaging winds and a few tornadoes are possible. Additionally, locally heavy rainfall may occur, with minor flooding of low lying areas possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. West winds may gust from 30 to 35 mph on Thursday. Some light snow will be possible for the higher elevations of southeast Kentucky Thursday through Friday. Subfreezing temperatures are possible in many locations Friday night, with frost possible in some valley locations Saturday night. Thunderstorms will be possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening. KYZ086>088-107>120-070400- Knox-Bell-Harlan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 855 PM EDT Wed Apr 5 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will continue this evening. Some storms may be severe. The main threats will be large hail and damaging winds. An isolated tornado is also possible. Additionally, locally heavy rainfall may occur, with minor flooding of low lying areas possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. West winds may gust from 30 to 35 mph on Thursday. Some light snow will be possible for the higher elevations of southeast Kentucky Thursday through Friday. An inch or two of snow may accumulate in elevations above 3000 feet. Subfreezing temperatures are possible in many locations Friday night, with frost possible in some valley locations Saturday night. Thunderstorms will be possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening. SBH/SHALLENBERGER
In the hours before
Special weather statement, Apr 5, 8:11 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service JACKSON KY
811 PM EDT WED APR 5 2017
KYZ079-083-060045-
Wayne-Pulaski-
811 PM EDT WED APR 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE AND
NORTHWESTERN PULASKI COUNTIES...
At 810 PM EDT, a strong thunderstorm was located over Parnell, or 8
miles west of Monticello, moving northeast at 65 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Somerset, Monticello, Science Hill, Cains Store, Stab, Bobtown,
Nancy, Parnell, Pointer, Dabney, Valley Oak, Pulaski County Park,
Somerset Pulaski Airport, Cabell, Hogue, Magnum, Naomi, Elihu,
Shopville and Mill Springs.
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
3705 8491 3712 8490 3717 8482 3731 8462
3715 8442 3676 8500 3686 8506
TIME...MOT...LOC 0010Z 226DEG 59KT 3687 8500
ARSpecial weather statement, Apr 5, 8:27 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service JACKSON KY
827 PM EDT WED APR 5 2017
KYZ079-083-060100-
Wayne-Pulaski-
827 PM EDT WED APR 5 2017
...A STRONG THUNDERSTORM WILL AFFECT WAYNE AND SOUTHWESTERN PULASKI
COUNTIES...
At 827 PM EDT, a strong thunderstorm was located over Powersburg, or
11 miles northeast of Byrdstown, moving northeast at 60 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Somerset, Monticello, Burnside, Susie, Sloans Valley, Nancy, Barrier,
Parnell, Gregory, Bronston, Slickford, Pulaski County Park, Somerset
Pulaski Airport, Kidder, Hogue, Powersburg, General Burnside S.p.,
Naomi, Oil Valley and Coopersville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3694 8492 3700 8484 3702 8485 3718 8471
3701 8445 3661 8491 3662 8499 3663 8500
3668 8500 3669 8502 3676 8501 3680 8503
TIME...MOT...LOC 0027Z 218DEG 51KT 3669 8499
DJSpecial weather statement, Apr 5, 8:42 PM EDT, 39 minutes before
Special Weather Statement National Weather Service JACKSON KY 842 PM EDT WED APR 5 2017 KYZ086-087-115>117-060115- Clay-Knox-Perry-Bell-Leslie- 842 PM EDT WED APR 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BELL...NORTHEASTERN KNOX...LESLIE...CENTRAL PERRY AND SOUTHEASTERN CLAY COUNTIES... At 842 PM EDT, a strong thunderstorm was located over Ice Cliff, or 13 miles southeast of Manchester, moving northeast at 40 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Hyden, Sandy Fork, Hoskinston, Essie, Cinda, Dryhill, Shoal, Brightshade, Smilax, Mozelle, Daley, Kaliopi, Asher, Marcum, Salt Gum, Beverly, Bobs Fork, Field, Creekville and Ogle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3686 8363 3699 8377 3732 8338 3711 8316 TIME...MOT...LOC 0042Z 229DEG 33KT 3698 8363 DJ
Special weather statement, Apr 5, 8:55 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service JACKSON KY
855 PM EDT WED APR 5 2017
KYZ058-068-069-060130-
Jackson-Estill-Rockcastle-
855 PM EDT WED APR 5 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ESTILL...
NORTHWESTERN JACKSON AND NORTHERN ROCKCASTLE COUNTIES...
At 855 PM EDT, a strong thunderstorm was located over Gum Sulphur, or
8 miles northwest of Mount Vernon, moving northeast at 55 mph.
Winds in excess of 35 mph and dime size hail are possible with this
storm.
Locations impacted include...
Mount Vernon, Boone, Snider, Morrill, Hiatt, Gum Sulphur, Conway,
Wildie, Kerby Knob, Ottowa, Roundstone, Clover Bottom, Hisel, Climax,
Disputanta, Alcorn, Shirley, Locust Branch, Indian Lakes Park and
Brazil.
LAT...LON 3748 8445 3747 8438 3750 8435 3754 8435
3753 8430 3752 8430 3751 8426 3753 8423
3752 8420 3756 8416 3756 8409 3763 8412
3755 8398 3734 8450
TIME...MOT...LOC 0055Z 237DEG 46KT 3744 8448
RAYSpecial weather statement, Apr 5, 9:15 PM EDT, 6 minutes before
Special Weather Statement National Weather Service JACKSON KY 915 PM EDT WED APR 5 2017 KYZ113-115-117-118-060145- Perry-Knott-Letcher-Leslie- 915 PM EDT WED APR 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LETCHER...CENTRAL LESLIE...EASTERN PERRY AND SOUTHWESTERN KNOTT COUNTIES... At 915 PM EDT, a strong thunderstorm was located over Wendover, or near Hyden, moving northeast at 35 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Hazard, Hindman, Hyden, Vicco, Elic, Big Fork, Cody, Hoskinston, Viper, Daley, Carr Creek, Isom, Emmalena, Bearville, Redfox, Thousandsticks, Bulan, Stinnett, Arminta and Avawam. LAT...LON 3700 8337 3715 8349 3742 8306 3719 8288 TIME...MOT...LOC 0115Z 238DEG 31KT 3713 8334 DJ
Special weather statement, Apr 5, 9:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
921 PM EDT WED APR 5 2017
KYZ050-058-059-111-060145-
Montgomery-Lee-Estill-Powell-
921 PM EDT WED APR 5 2017
...A STRONG THUNDERSTORM WILL AFFECT POWELL...SOUTHEASTERN
MONTGOMERY...ESTILL...SOUTHWESTERN MENIFEE...NORTH CENTRAL LEE AND
WESTERN WOLFE COUNTIES...
At 920 PM EDT, a strong thunderstorm was located over Blackburn, or 8
miles southwest of Irvine, moving northeast at 55 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Stanton, Irvine, Jeffersonville, Clay City, Ravenna, Pilot, Bowen,
Rice Station, Kings Station, Calloway Crossing, Wiseman Crossing
Station, Winston, Patsey, Wisemantown, Vaughns Mill, Hardwick,
Weedon, Natural Bridge S.p., Knowlton and Haystack.
LAT...LON 3790 8376 3786 8368 3783 8366 3782 8363
3772 8371 3771 8370 3759 8408 3765 8411
3767 8409 3768 8410 3773 8409 3795 8378
TIME...MOT...LOC 0120Z 237DEG 47KT 3764 8411
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 8:11 PM EDT | Special Weather Statement | JKL | Pulaski | 34 min |
| Apr 5, 8:27 PM EDT | Special Weather Statement | JKL | Wayne | 33 min |
| Apr 5, 8:29 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Fleming, Menifee, Montgomery, Powell | 31 min |
| Apr 5, 8:31 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Menifee, Montgomery, Powell | 29 min |
| Apr 5, 8:33 PM EDT | Tornado Warning | JKL | Bath, Montgomery | 27 min |
| Apr 5, 8:42 PM EDT | Special Weather Statement | JKL | Leslie | 33 min |
| Apr 5, 8:53 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Menifee, Montgomery, Powell, Rowan | 37 min |
| Apr 5, 8:55 PM EDT | Special Weather Statement | JKL | Rockcastle | 35 min |
| Apr 5, 8:57 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Morgan, Powell, Rowan, Wolfe | 33 min |
| Apr 5, 9:13 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Morgan, Rowan | 32 min |
| Apr 5, 9:15 PM EDT | Special Weather Statement | JKL | Leslie, Perry | 30 min |
| Apr 5, 9:28 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Powell, Wolfe | 32 min |
| Apr 5, 10:01 PM EDT | Special Weather Statement | JKL | Morgan | 29 min |
| Apr 6, 3:55 AM EDT | Wind Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 18 hr |
Nearby
Special Weather Statements in Kentucky, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.